Photo courtesy of the Ohio Mental Health and Addiction Services.
Photo courtesy of the Ohio Mental Health and Addiction Services.

Lea este articulo en español aquí.

Xylazine, a tranquilizer used in veterinary medicine, is quickly becoming a street drug often mixed in with other drugs such as opioids.

According to Mary White, pharmacist with San Benito County Public Health, there have been no Xylazine overdoses reported in the county but since there have been in Monterey and Santa Cruz counties, she believes the drug is likely being illicitly used in San Benito County.

According to its website, the California Department of Public Health analyzed death certificate and post-mortem information from over 5,059 decedents representing overdose deaths in 2021. Of those toxicology reports, 23 (0.5%) indicated xylazine was present and of 5,235 overdoses, 14 (0.3%) indicated xylazine as involved in the cause of death. 

According to the National Institute of Drug Abuse, xylazine, which is not approved for human use, “has been linked to an increasing number of overdose deaths nationwide in the evolving drug addiction and overdose crisis.”

It adds that studies show people exposed to xylazine often knowingly or unknowingly used it in combination with other drugs, particularly fentanyl.

“Xylazine effects are considered life-threatening, causing respiratory depression, slow heart rate, prolonged sedation, loss of consciousness and without medical care can result in death,” White said. 

Xylazine flyer in English intended to be folded into a zine. Image courtesy of San Benito County Public Health.
Xylazine flyer in English intended to be folded into a zine. Image courtesy of San Benito County Public Health.

She said long-term use can lead to severe skin problems such as infections, necrotic ulcers and abscesses. White added that if it’s left untreated, these injuries can bring about the need for amputation. 

According to the federal Food and Drug Administration, skin lesions can occur at injection sites and other parts of the body. 

The Institute of Drug Abuse states in the event of suspected xylazine overdose, experts recommend giving the opioid overdose reversal medication naloxone, as xylazine is often used in combination with opioids.

White said, “Xylazine itself is not an opioid and therefore its effects are not reversed by naloxone, however because xylazine is usually taken in combination with fentanyl or other opioids, it is critical to still administer naloxone. The naloxone can reverse the fentanyl/opioid component of the overdose.”  

Xylazine flyer in Spanish intended to be folded into a zine. Image courtesy of San Benito County Public Health.
Xylazine flyer in Spanish intended to be folded into a zine. Image courtesy of San Benito County Public Health.

White said there is no Food and Drug Administration-approved medication for reversing xylazine overdose, therefore it must be managed by medical care.

“This further emphasizes the importance of calling 911 immediately,” she said.

The FDA states the signs and symptoms of acute xylazine toxicity can include central nervous system and respiratory depression, hypotension, bradycardia, hypothermia, miosis, or high blood glucose levels. These effects can appear similar to the effect of opioids, making it difficult to distinguish between the two causes of toxicity. 

According to the FDA, repeated exposure may also result in dependence and withdrawal. Withdrawal symptoms such as agitation or severe anxiety can occur when usual doses of the drug are decreased or discontinued. 

Xylazine is not readily identified by routine toxicology screens and therefore may be under-detected, the FDA states. 

It adds that additional analytical techniques are required to detect xylazine in blood and urine. 

“Even with appropriate testing, overdoses involving xylazine may be underdiagnosed because of xylazine’s rapid elimination from the body, with a half-life of 23-50 minutes (the length of time it takes for only half of the dose to remain in users’ blood plasma),” the agency states.

The San Benito County Opioid Task Force provides xylazine information to the public through its website

Additionally, the task force has provided xylazine information through community outreach events such as the Emergency Preparedness fair, National Night Out, Youth Alliance’s Substance Use Prevention Summer Event and school presentation. The task force is also preparing social media posts about xylazine to help to raise awareness within the community.

We need your help. Support local, nonprofit news! BenitoLink is a nonprofit news website that reports on San Benito County. Our team is committed to this community and providing essential, accurate information to our fellow residents. It is expensive to produce local news and community support is what keeps the news flowing. Please consider supporting BenitoLink, San Benito County’s public service, nonprofit news.

Carmel has a BA in Natural Sciences/Biodiversity Stewardship from San Jose State University and an AA in Communications Studies from West Valley Community College and she reports on science and the environment....